Kentucky, 2015Flooding in Kentucky, March 13 to 16, 2015
March 13 to 16, 2015 · NWS RLX · 2 events in 2 counties and zones
Streams and rivers were still swollen from previous rains and snow melt. The Ohio River was still having some minor overflow as more rain began during the afternoon of the 13th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $40,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Streams and rivers were still swollen from previous rains and snow melt. The Ohio River was still having some minor overflow as more rain began during the afternoon of the 13th. This rain was associated with a warm front lifting north from Tennessee and southern Kentucky.
Water levels on the Ohio River gradually crept higher again.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Mar 13, 8:52 PM EST, 8 minutes earlier.
Area forecast discussion, Mar 13, 8:52 PM EST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
952 PM EDT FRI MAR 13 2015
.SYNOPSIS...
FRONT PUSHES NORTH AS A WARM FRONT TONIGHT...THEN BACK SOUTH AS COLD
FRONT SATURDAY...BRINGS PROLONGED RAIN. HIGH PRESSURE SUNDAY
THROUGH MONDAY. WEAK COLD FRONT CROSSES EARLY TUESDAY.
&&
.NEAR TERM /THROUGH SATURDAY/...
950 PM UPDATE...TWEAKED POPS TO TRY TO BETTER SHOW DRY
SLOT...ALTHOUGH STILL LEFT LIKELY POPS EVEN IN THE DRY SLOT AT
THIS POINT DUE TO UNCERTAINTY ON IF THERE WILL STILL BE LIGHT
SHOWERS DRIFTING AROUND. ALSO TIGHTENED UP THE POP GRADIENT ALONG
AND AHEAD OF THE COLD FRONT ON SATURDAY.
PREVIOUS DISCUSSION...A WARM FRONT WILL PRODUCE RAIN OVER THE AREA
TONIGHT. WILL MAKE SOME MINOR ADJUSTMENTS TO BETTER TIME THE RAIN
BANDS. A COLD FRONT THEN PUSHES SOUTHWARD ON SATURDAY. MODELS ARE
A BIT SLOWER WITH THIS BOUNDARY...SO WILL ADJUST ACCORDINGLY.
MODELS STILL PUTTING OUT 1 TO 2 INCHES OF RAIN ACROSS THE AREA
WITH SOUTHEAST OHIO EXPECTED TO RECEIVE THE MOST. WITH STREAM AND
RIVERS STILL HIGH FROM PREVIOUS RAINFALL AND SNOW MELT AND THE
GROUND SATURATED...WILL CONTINUE WITH THE FLOOD WATCH.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
FORECAST SOUNDINGS INDICATING THAT IT WILL BE TOUGH TO SCOUR OUT THE
LOW LEVEL MOISTURE BELOW THE 850MB LEVEL...SO THE MAIN CHANGE TO THE
SHORT TERM FORECAST THIS TIME AROUND IS THE LINGERING SKY
COVER...ESPECIALLY IN THE NORTHEAST MOUNTAINS. OTHERWISE...HIGH
PRESSURE BUILDS IN BEHIND THE COLD FRONT WITH A MODEST DROP IN
TEMPERATURES HEADING INTO SUNDAY. WINDS COME AROUND TO THE SOUTHWEST
BRINGING 850MB TEMPERATURES BACK UP OVER 10C...RESULTING IN AREA
WIDE 60S FOR THE LOWLANDS...WITH A 70F READING OR TWO NOT OUT OF THE
QUESTION.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
THANKFULLY...STILL A DRY PATTERN INTO WEDNESDAY.
TODAY THE GFS SOLUTION WAS SLOWER ON THE WEAK COLD FRONTAL PASSAGE
LATE MONDAY NIGHT INTO TUESDAY MORNING COMPARED TO 24 HOURS AGO.
WILL CONTINUE WITH JUST 20 TO 40 POPS NORTH TO SOUTH LATE MONDAY
NIGHT INTO TUESDAY MORNING...NO LIKELY POPS AT THIS TIME.
YESTERDAY CONFIDENCE DROPPED FOR DAY 7...NOW ITS DAY 6 AND 7...OR
THURSDAY INTO FRIDAY. ONE DISTURBANCE GET EJECTED OUT OF THE
SOUTHERN BRANCH OF THE JET FOR THURSDAY. WILL CONTINUE TO HAVE
MAINLY CHANCE POPS FOR SOUTHERN COUNTIES BY THURSDAY. THE DILEMMA
IS HOW FAST DEEPER MOISTURE MOVES NORTH INTO OUR NORTHERN COUNTIES.
THE ECMWF CONTINUES TO KEEP DEEPER MOISTURE SUPPRESSED SOUTH...BUT
GFS FURTHER NORTH. WILL DELAY MEASURABLE POPS TIL THURSDAY NIGHT
INTO FRIDAY FURTHER NORTH FRIDAY...BUT AGAIN CONFIDENCE IS LOW.
COULD NOT
TOTALLY RULE OUT SOME WET SNOW LATE IN THE WEEK...BUT CURRENTLY
NOT STRESSED.
&&
.AVIATION /02Z SATURDAY THROUGH WEDNESDAY/...
RAIN IN PLACE ACROSS BULK OF FORECAST AREA...WITH A MIX OF VFR
MVFR AND IFR. A TRICKY FORECAST TONIGHT...AS TIMING THE HEAVIER
RAIN SHOWERS THAT ARE CAPABLE OF PRODUCING IFR IS NEARLY
IMPOSSIBLE. HAVE A BAND OF SOME MODERATE TO HEAVY SHOWERS JUST
ENTERING CWA FROM THE SW...SO TRIED TO TIME A BRIEF PERIOD OF IFR
MOVING NORTH WITH THIS BAND OVER THE FIRST SEVERAL HOURS OF THE
TAF PERIOD. DRY SLOT MOVES THROUGH OVERNIGHT WITH MORE SCATTERED
RAIN SHOWERS...BEFORE PRECIPITATION INCREASES AGAIN AS COLD FRONT
APPROACHES AND MOVES THROUGH SATURDAY. HAVE IFR BACK INTO THE TAFS
WITH THIS.
FORECAST CONFIDENCE: MEDIUM.
ALTERNATE SCENARIOS: TIMING OF FLIGHT RESTRICTIONS AND
IMPROVEMENTS MAY VARY TONIGHT AND SATURDAY.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
DATE SAT 03/14/15
UTC 1HRLY 02 03 04 05 06 07 08 09 10 11 12 13
EDT 1HRLY 22 23 00 01 02 03 04 05 06 07 08 09
CRW CONSISTENCY H H H H H H H H H H H H
HTS CONSISTENCY H H H H H H H H H H H H
BKW CONSISTENCY M M M M H H H H H H M H
EKN CONSISTENCY M H H H H H H H H H H H
PKB CONSISTENCY M H H M H H H H H H M M
CKB CONSISTENCY M M H H H H H H H H H H
AFTER 00Z SUNDAY...
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLOOD WATCH THROUGH SATURDAY EVENING FOR WVZ005>011-013>020-
024>032-034>040-046-047.
OH...FLOOD WATCH THROUGH SATURDAY EVENING FOR OHZ066-067-075-076-
083>087.
KY...FLOOD WATCH THROUGH SATURDAY EVENING FOR KYZ101>103-105.
VA...NONE.
&&
SYNOPSIS...RPY/SL
NEAR TERM...RPY/MZ
SHORT TERM...26
LONG TERM...KTB
AVIATION...MZHazardous weather outlook, Mar 13, 2:44 AM EST, 18 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
344 AM EDT FRI MAR 13 2015
KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>032-
034>040-046-047-140745-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON-
JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-
CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-
LEWIS-HARRISON-TAYLOR-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-
UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
344 AM EDT FRI MAR 13 2015
...FLOOD WATCH IN EFFECT FROM THIS AFTERNOON THROUGH SATURDAY
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND MUCH OF WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
VAZ003-004-WVZ033-140745-
DICKENSON-BUCHANAN-MCDOWELL-
344 AM EDT FRI MAR 13 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHERN WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
RAIN WILL OVERSPREAD THE MIDDLE OHIO VALLEY AND CENTRAL
APPALACHIANS FRIDAY AND SATURDAY. WITH SATURATED SOILS AND LITTLE
TIME FOR RECOVERY IN AREA CREEKS...STREAMS...AND RIVERS...A FLOOD
WATCH MAY BE NEEDED.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
RAIN WILL OVERSPREAD THE MIDDLE OHIO VALLEY AND CENTRAL
APPALACHIANS SATURDAY. WITH SATURATED SOILS AND LITTLE TIME FOR
RECOVERY IN AREA CREEKS...STREAMS...AND RIVERS...A FLOOD WATCH MAY
BE NEEDED.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Flood, Boyd
- When
- March 13, 9:00 PM EST to March 16, 9:00 AM EST
- Where
- Boyd County, Westwood to 1.1 mi S of Catlettsburg
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $20,000
- Reported by
- River/Stream Gage
- Coordinates
- 38.480, -82.670
The Ohio River crested above flood stage again during the evening of the 14th. The level at Ashland was around 53.6 feet. Flood stage is 53 feet. This crest was 1 to 2 feet lower than the recent high water on the 6th and 7th of the month. A few flood gates were installed in the flood walls including the town of Catlettsburg. Low lying areas and up feeder streams saw minor flooding.
Flood, Greenup
- When
- March 14, 2:00 AM EST to March 16, 9:00 AM EST
- Where
- Greenup County, South Shore to 1.29 mi SW of Greenup
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $20,000
- Reported by
- River/Stream Gage
- Coordinates
- 38.720, -82.970
The Ohio River rose higher along its shore with Greenup County than the crest on the 7th of March. Minor flooding of parks occurred. Back water flooding also was seen up feeder streams. The broad crest was around 54.7 feet at Greenup Lock and Dam during the evening hours of the 14th. Flood stage is 54 feet.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Florida, March 13 to 15, 20152 deaths · 6 injured · 3 events
- Flooding in Illinois, March 13 to 31, 20151 death · $10,000 · 5 events
- Flood and Heavy Rain in Illinois, March 13 to 15, 2015$30,000 · 6 events
- Flooding in Ohio, March 13 to 16, 2015$30,000 · 2 events
- Flooding in Arkansas, March 13 to 31, 20159 events
- Flooding in Missouri, March 13 to 14, 20159 events
- Flooding and Heavy Rain in Missouri, March 13 to 15, 2015$5,000 · 8 events
- Flooding in Arkansas, March 13, 20156 events
- Flooding and Heavy Rain in Kentucky, March 13 to 14, 20153 events
- Heavy Rain in Indiana, March 13 to 14, 20153 events
- Flooding in Arkansas, March 13, 20152 events
- Flood in Tennessee, March 13, 20151 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 555474, 555249.